The ABC's of Number Theory

DSpace/Manakin Repository

The ABC's of Number Theory

Show simple item record

dc.contributor.author Elkies, Noam
dc.date.accessioned 2009-04-11T01:02:22Z
dc.date.issued 2007
dc.identifier.citation Elkies, Noam D. 2007. The ABC's of number theory. The Harvard College Mathematics Review 1(1): 57-76. en
dc.identifier.uri http://nrs.harvard.edu/urn-3:HUL.InstRepos:2793857
dc.description.abstract The ABC conjecture is a central open problem in modern number theory, connecting results, techniques and questions ranging from elementary number theory and algebra to the arithmetic of elliptic curves to algebraic geometry and even to entire functions of a complex variable. The conjecture asserts that, in a precise sense that we specify later, if \(A,B,C\) are relatively prime integers such that \(A + B = C\) then \(A,B,C\) cannot all have many repeated prime factors. This expository article outlines some of the connections between this assertion and more familiar Diophantine questions, following (with the occasional scenic detour) the historical route from Pythagorean triples via Fermat’s Last Theorem to the formulation of the ABC conjecture by Masser and Oesterl´e. We then state the conjecture and give a sample of its many consequences and the few very partial results available. Next we recite Mason’s proof of an analogous assertion for polynomials \(A(t),B(t), C(t)\) that implies, among other things, that one cannot hope to disprove the ABC conjecture using a polynomial identity such as the one that solves the Diophantine equation \(x^2 + y^2 = z^2\). We conclude by solving a Putnam problem that predates Mason’s theorem but is solved using the same method, and outlining some further open questions and fragmentary results beyond the ABC conjecture. en
dc.description.sponsorship Mathematics en
dc.language.iso en_US en
dc.publisher Harvard University en
dash.license LAA
dc.subject number theory en
dc.subject ABC Conjecture en
dc.title The ABC's of Number Theory en
dc.relation.journal The Harvard College Mathematics Review en
dash.depositing.author Elkies, Noam

Files in this item

Files Size Format View xmlui.dri2xhtml.METS-1.0.item-files-description
Elkies - ABCs of Number Theory.pdf 407.1Kb PDF View/Open Elkies' paper on the ABC's of Number Theory

This item appears in the following Collection(s)

  • FAS Scholarly Articles [7470]
    Peer reviewed scholarly articles from the Faculty of Arts and Sciences of Harvard University

Show simple item record

 
 

Search DASH


Advanced Search
 
 

Submitters